Alert archive / Arizona / Dust Storm Warnings in 2021
Dust Storm Warning 3, NWS Phoenix, AZ
NWS Phoenix, AZ issued this dust storm warning at Jun 30, 2021, 6:31 PM MST for La Paz County, Yuma County, Arizona. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2021, 6:31 PM MST (01:31 UTC)
- Expired
- Jun 30, 2021, 7:30 PM MST
- In force
- 59 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties La Paz County, AZ, Yuma County, AZ
The radar
The Yuma radar (KYUX), 70 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 1.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1149 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 2552 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
159
WWUS55 KPSR 010132
DSWPSR
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Phoenix AZ
631 PM MST Wed Jun 30 2021
AZC012-027-010230-
/O.NEW.KPSR.DS.W.0003.210701T0131Z-210701T0230Z/
La Paz AZ-Yuma AZ-
631 PM MST Wed Jun 30 2021
The National Weather Service in Phoenix has issued a
* Dust Storm Warning for...
Southwestern La Paz County in west central Arizona...
Central Yuma County in southwestern Arizona...
* Until 730 PM MST.
* At 631 PM MST, a wall of dust was along a line extending from 10
miles east of Yuma Proving Ground to 9 miles northwest of Tyson to
8 miles northwest of Paloma, moving south at 15 mph.
HAZARD...Less than a quarter mile visibility with damaging wind in
excess of 60 mph.
SOURCE...Doppler radar.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
AZ Interstate 8 between mile markers 20 and 69.
AZ Route 95 between mile markers 38 and 76.
Locations impacted include...
Wellton, Tacna, Tyson, Kinter, Dateland, Ligurta, Mohawk and Roll.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
&&
LAT...LON 3278 11448 3254 11417 3264 11353 3306 11348
3297 11395 3327 11425
TIME...MOT...LOC 0131Z 017DEG 14KT 3315 11422 3291 11398 3298 11359
$$
LJH2 follow-up statements
660
WWUS55 KPSR 010221
DSWPSR
Dust Storm Warning
National Weather Service Phoenix AZ
720 PM MST Wed Jun 30 2021
AZC012-027-010230-
/O.CON.KPSR.DS.W.0003.000000T0000Z-210701T0230Z/
La Paz AZ-Yuma AZ-
720 PM MST Wed Jun 30 2021
...A DUST STORM WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR
SOUTHWESTERN LA PAZ AND CENTRAL YUMA COUNTIES...
At 720 PM MST, a wall of dust was along a line extending from 9 miles
southeast of Yuma Proving Ground to 6 miles northwest of Tacna to 6
miles west of Dateland, moving south at 15 mph.
HAZARD...Less than one quarter mile with strong wind in excess of
50 mph.
SOURCE...Doppler radar.
IMPACT...Dangerous life-threatening travel.
This includes the following highways...
AZ Interstate 8 between mile markers 20 and 68.
AZ Route 95 between mile markers 38 and 63.
Locations impacted include...
Wellton, Tacna, Tyson, Kinter, Dateland, Ligurta, Mohawk and Roll.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, then pull off the road, turn off your lights and keep
your foot off the brake.
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
&&
LAT...LON 3254 11417 3278 11448 3309 11431 3285 11400
3293 11351 3264 11353
TIME...MOT...LOC 0220Z 017DEG 14KT 3299 11428 3275 11404 3282 11365
$$
LJH645
WWUS55 KPSR 010231
DSWPSR
Dust Storm Warning
National Weather Service Phoenix AZ
730 PM MST Wed Jun 30 2021
AZC012-027-010240-
/O.EXP.KPSR.DS.W.0003.000000T0000Z-210701T0230Z/
La Paz AZ-Yuma AZ-
730 PM MST Wed Jun 30 2021
...THE DUST STORM WARNING FOR SOUTHWESTERN LA PAZ AND CENTRAL YUMA
COUNTIES HAS EXPIRED...
The dust storm which prompted the warning has weakened. Therefore,
the dust storm warning has been allowed to expire. Areas of blowing
dust will continue to make travel difficult.
LAT...LON 3254 11417 3278 11448 3309 11431 3285 11400
3293 11351 3264 11353
TIME...MOT...LOC 0230Z 017DEG 14KT 3296 11429 3272 11405 3279 11366
$$
LJHWhat forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Jun 30, 4:41 PM MST, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 30, 4:41 PM MST, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 441 PM MST Wed Jun 30 2021 .UPDATE...Updated Aviation Discussion. && .SYNOPSIS... Scattered showers and thunderstorms will be common over the higher terrain and more isolated on the lower elevations the rest of the week. Strong windS, localized blowing dust, and localized heavy rain/flooding will be the main impacts. A slow decline in storm activity begins by early next week. Temperatures will be near, to slightly below, normal the rest of this week before increasing a bit early next week. && .DISCUSSION... Strong convection developed early today, before 18Z, over the northern AZ high terrain, with the strongest activity in the Prescott area. An MCV also developed in southern San Bernadino county CA and moved east through La Paz county this morning with some embedded strong storms and moderate rain. The MCV is still pushing east into portions of Maricopa county early this afternoon, with an outflow pushing out ahead of it, but the convection with it has mostly dissipated. Going forward through the rest of the afternoon, the atmospheric flow pattern, dynamics, and outflows may play a significant role in how convection evolves. Water vapor satellite shows a prominent upper level circulation over the Great Basin and weak anticyclonic circulation over northern Baja California. An enhanced gradient between the two features may have aided the MCV this morning. A general divergent flow pattern is seen over the central and eastern AZ with very week steering flow. 850-300mb mean flow from RAP mesoanalysis is around 5-10 kts out of the west to southwest. With the week steering flow, storm motion will be slow and likely driven mostly by outflows. With slow storm motions and non-existent shear, ordinary storm modes are expected. With SBCAPE values upwards of 1000-1500 J/kg and PWATS around 1.2-1.5" analyzed over central AZ, intense saturated updrafts are expected. As has already been seen along the Rim and in Yavapai county. Strong storms may be brief, suffering from waterloading, but still could produce significant impacts. DCAPE is high, around 1000-1300 J/kg, over south-central, so strong outflows will be a threat through the afternoon. 12Z HREF probability of >35 mph is around 50-60% with max wind gusts around 45-55 mph, which seems a little low, but could be attributed more to the moist environment. With the elevated moisture, slow storm motions, and high instability, localized flooding impacts may be the biggest concern this afternoon, especially with any storms that become anchored to mountain peaks and ridgelines and/or develop over burn scars. Rain rates may be a little tricky at lower elevations, with HREF showing upwards of 0.5-1.0"/hr. A gage near Crown King in Yavapai county measured ~1.0" in 10 minutes. So there is evidence of the potential for higher rain rates. A special 19Z sounding was launched out of Phoenix and shows a virtually uncapped surface environment, with ~1000 J/kg SBCAPE, ~1.4" PWATS, and 10.6 g/kg mixing ratio. Forcing is the only thing missing at this point. Storms so far have been limited to higher terrain, but given the sounding, a strong outflow may be enough to fire off storms over the lower deserts. Activity, in general is not expected to last long past sunset this evening, dissipating with the loss of heating. .PREVIOUS DISCUSSION... For Thursday, some sort of inverted trough may finally move deeper into AZ - possibly aided by the sheared out mid/upper level remnants of Enrique (weakens to a Depression today over southern Gulf of California) and the westward advance of high pressure centered to our east. The track, or even presence, of any such perturbations remains quite uncertain. But, there may also be a little bit more moisture to work with (associated with Enrique's influence). Ensemble data suggests a little bit more moistening yet on Friday. As the moisture availability increases, the potential for storms to produce heavy rain also increases. That being said, the best precipitable water values look to be over southwest AZ as opposed to south-central AZ. The threat would tend to be pretty localized as well. Look for temperatures to be near average. A slow downtrend in moisture (PWAT) begins as early as Saturday or as late as Monday. Meanwhile, the upper high centered over Texas is advertised to become centered over Arizona over the weekend. With weak steering flow and decreased instability, that would tend to hinder storm development on the lower elevations. But, if enough moisture lingers and steering flow isn't too weak, there could be a period of relatively better chances for the the south-central AZ deserts. But, the high isn't anticipated to be super strong so we're not anticipating an excessive heat event through Tuesday. && .AVIATION...Updated at 2345Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: An outflow boundary from the north has moved through most of the TAF sites within the past hour or so, producing 15-25 kt northerly (340-020) gusts. These gusts will likely continue for the next hour or so before speeds begin to subside through the evening as directions become northeasterly, and then easterly for the overnight hours. A few showers have tried developing behind the boundary but storm development continues to struggle over the Valley, casting doubt for storms over any particular terminal. Chances for storms in the terminal area and/or at any site is low, between 10-20% now through 02Z, before negligible later tonight. Storms will continue to be more active north and east of the Valley, potentially affecting arrival/departure gates, as well as creating new outflows. For tomorrow, conditions will likely remain in place for a "rinse and repeat" pattern with Thursday unfolding similar to today. Southeast California/Southwest Arizona including KIPL and KBLH: There are no major aviation weather concerns through this TAF period. At KIPL, southeasterly winds will predominate through much of the period, at speeds of 8-13 kts, and occasionally stronger gusts. Westerly afternoon winds may develop Thursday. At KBLH, southerly winds will prevail with speeds frequently reaching 12-18 kts. Thunderstorm chances for either site are low, at around 10%, with storms likely to remain well south of the US/MX border and over the Kofa range in western AZ. These storms could send outflows towards either site late tonight but confidence for that occurrence is too low to mention in the current TAFs. && .FIRE WEATHER... Saturday through Wednesday: High pressure is expected to become centered over Arizona over the weekend. A slow decline in atmospheric moisture is also anticipated to begin by early next week. Thus, the best potential for storms with locally heavy rain looks to be this weekend. Otherwise, a familiar Monsoon season pattern will be in place with storms primarily focused over the higher terrain producing outflows that spread to the lower deserts and in turn generate isolated new storms. Temperatures will start off this period at, or slightly below, normal followed by a a little bit of warming. Min RH values will generally be in the 20-30% range through Sunday before decreasing to 15-25% on Tuesday. Max RH values will follow a similar trend but with decreases starting sooner. For instance, Max RH values will be 40-60% most places (less eastern Riverside County) through Monday morning before decreasing to 30-50% most places by Tuesday morning. Apart from thunderstorms, wind patterns will follow familiar diurnal patterns. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Benedict PREVIOUS DISCUSSION...AJ AVIATION...AD FIRE WEATHER...AJ/Benedict
In the hours before
Special weather statement, Jun 30, 2:13 PM MST, 4 hours 18 minutes before
Special Weather Statement National Weather Service Phoenix AZ 213 PM MST Wed Jun 30 2021 AZZ552-558-302145- Superior AZ-Pinal/Superstition Mountains AZ- 213 PM MST Wed Jun 30 2021 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 245 PM MST... At 212 PM MST, Doppler radar was tracking a strong thunderstorm 10 miles south of Apache Lake, or 11 miles northwest of Superior. This storm was nearly stationary. Pea size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of Maricopa and Pinal Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3335 11124 3346 11130 3357 11111 3340 11103 TIME...MOT...LOC 2112Z 239DEG 4KT 3344 11121 LJH
Special weather statement, Jun 30, 4:19 PM MST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
419 PM MST Wed Jun 30 2021
AZZ547-549-552-555>558-562-010000-
Fountain Hills/East Mesa AZ-Mazatzal Mountains AZ-Tonto Basin AZ-
Apache Junction/Gold Canyon AZ-Globe/Miami AZ-Superior AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
419 PM MST Wed Jun 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 500 PM MST...
At 418 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tonto National Monument to 7 miles north
of Queen Valley. Movement was southeast at 15 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Apache Junction, Superior, Gold Canyon, Roosevelt, Gold Camp,
Roosevelt Dam, Lost Dutchman State Park, Goldfield, Top-Of-The-World,
Florence Junction, Queen Valley, Canyon Lake, Superstition Mountains,
Tonto National Monument, Kings Ranch, Apache Lake, Boyce Thompson
Arboretum, Inspiration, Roosevelt Estates and Tortilla Flat.
This includes the following highways...
US Highway 60 between mile markers 198 and 241.
AZ Route 79 between mile markers 143 and 150.
AZ Route 177 between mile markers 162 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Roosevelt, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3347 11083 3323 11102 3308 11130 3330 11151
3343 11153 3354 11149 3374 11109 3366 11094
TIME...MOT...LOC 2318Z 324DEG 14KT 3361 11104 3341 11130
IniguezLocal storm report, Jun 30, 4:43 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
443 PM MST WED JUN 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 2 W ROOSEVELT 33.67N 111.16W
06/30/2021 M59 MPH MARICOPA AZ PUBLIC
MEASURED AT SRP MESONET STATION (SRP44).
&&
PISpecial weather statement, Jun 30, 5:13 PM MST, 1 hour 18 minutes before
Special Weather Statement National Weather Service Phoenix AZ 513 PM MST Wed Jun 30 2021 AZZ531-533-536-539-010045- Gila River Valley AZ-Kofa AZ-Gila Bend AZ-Central La Paz AZ- 513 PM MST Wed Jun 30 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LA PAZ... NORTHEASTERN YUMA AND MARICOPA COUNTIES UNTIL 545 PM MST... At 512 PM MST, Doppler radar was tracking a strong thunderstorm 15 miles west of Sundad, or 40 miles southwest of Tonopah, moving south at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Paloma and Hyder. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3338 11362 3341 11343 3295 11326 3288 11357 TIME...MOT...LOC 0012Z 344DEG 21KT 3318 11351 LJH
Special weather statement, Jun 30, 5:44 PM MST, 47 minutes before
Special Weather Statement National Weather Service Phoenix AZ 544 PM MST Wed Jun 30 2021 AZZ531-533-536-538-539-010115- Gila River Valley AZ-Kofa AZ-Tonopah Desert AZ-Gila Bend AZ- Central La Paz AZ- 544 PM MST Wed Jun 30 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ... NORTHEASTERN YUMA AND MARICOPA COUNTIES UNTIL 615 PM MST... At 543 PM MST, Doppler radar was tracking a strong thunderstorm 13 miles south of Kofa Wildlife Refuge, or 37 miles northeast of Martinez Lake, moving south at 5 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kofa Wildlife Refuge, Palm Canyon and Hyder. LAT...LON 3361 11401 3345 11340 3299 11324 3303 11412 TIME...MOT...LOC 0043Z 000DEG 6KT 3330 11395 LJH
Special weather statement, Jun 30, 5:48 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
548 PM MST Wed Jun 30 2021
AZZ540-543-544-546-548-550-010115-
South Mountain/Ahwatukee AZ-Scottsdale/Paradise Valley AZ-
Buckeye/Avondale AZ-East Valley AZ-Central Phoenix AZ-
North Phoenix/Glendale AZ-
548 PM MST Wed Jun 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 615 PM
MST...
At 548 PM MST, Doppler radar was tracking a strong thunderstorm over
Sky Harbor Airport, or near Tempe, moving south at 5 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Phoenix, Chandler, Tempe, Laveen, Tempe Marketplace, Papago Park,
Arizona Mills Mall, South Phoenix, Arizona State Fairgrounds, South
Mountain Park, Downtown Phoenix, Downtown Scottsdale, Arizona State
University, Sky Harbor Airport, Chandler Fashion Center Mall and
Guadalupe.
This includes the following highways...
AZ Interstate 10 between mile markers 143 and 162.
AZ Interstate 17 between mile markers 195 and 201.
AZ Route 51 between mile markers 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3328 11189 3327 11192 3332 11221 3351 11209
3351 11188
TIME...MOT...LOC 0048Z 000DEG 6KT 3344 11199
LJHThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 5:13 PM MST | Special Weather Statement | PSR | 32 min | |
| Jun 30, 5:22 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 53 min |
| Jun 30, 5:38 PM MST | Dust Storm Advisory | PSR | Maricopa, Yuma | 67 min |
| Jun 30, 5:44 PM MST | Special Weather Statement | PSR | 31 min | |
| Jun 30, 5:48 PM MST | Special Weather Statement | PSR | Maricopa | 27 min |
| Jun 30, 6:19 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 56 min |
| Jun 30, 6:47 PM MST | Special Weather Statement | PSR | 43 min | |
| Jul 1, 4:04 PM MST | Special Weather Statement | PSR | 26 min |
Nearby
Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.